Aa
A
A
A
Close
Addiction: Substance Abuse Community
32k Members
Avatar universal

Effexor XR

My doctor started me on Effexor XR a couple weeks ago.  I'm not exactly sure of the dosage because they were in a trial pack.  The first two weeks I was supposed to take a smaller pill/dosage and then go up to the larger one.  What I'm wondering is will I have w/d's from this and what is everyone's general thoughts on it.  It seems to be helping but it's hard to tell.  He gave it to me after I flipped out in his office crying (my mom had just died and I had a hysterectomy etc.etc) so I don't know if I'm just feeling better because time has passed or if it's the meds.  I still have my lows but I'm not as "black" as I was.  I'm sure you all know that feeling.

Thoughts?
9 Responses
Avatar universal
no one has any experience with this?
Avatar universal
I do have a friend that is on it.  These type of meds do help many people.  However; if you feel like you are at least relatively stable, I would not get on it.  Drugs in this class have been known to cause terrible situations once you are taken off of them.  I read your story.  You already know about getting off of opiates, do you really want to have to ween off something else down the road?  Assess your situation, if you think you need something to make life livable and it helps, bu all means do it.  That is what those drugs are there for.  But even as opiates are, these can at times be misery to stop once you start.  Were talking months or longer worth of issues.  Read up.  good luck.  
Avatar universal
Is it just hard physically or mentally too?  It doesn't do anything for like getting high or anything so I wouldn't think I'd have a hard time quitting.  Any idea how long it takes to get physically addicted?  I've been on them about 3 weeks so I don't know if it would be ok to just quit?  My dr put me on them because I was crying and telling him I was depressed.  I think that was because my mom had died and I was being unmedicated with the sub so I was having cravings all the time.  I don't know if I really need them.  I'd like to go back on Wellbutrin so it will help stop smoking too.  And I've heard Wellbultrin actually impacts your dopamine which other AD's don't.  
Avatar universal
I lost my parents a few years ago, within two and a half months of each other, and I sought help for the depression also.  I was put on the Effexor XR and it was bad news for me.  I had a horrible experience; not only did it not help my depression, it made me feel like I was living inside of a well or something and peering out.  I don't know how else to describe it, but it was weird and scary.  I was only on it for two weeks so the doctor said I could just stop it.  I think with most anti-depressants you are supposed to wean off of them.  He then put me on Zoloft which worked much better.  I am now on Wellbutrin (am) and Elavil at night.  I'm still not thrilled with the Wellbutrin because it sometimes makes me hyper and kind of panicky, and I'm going to take this issue up with the doctor when I see him again.  Hope I was able to help some.  I'm tired and think I'm rambling...
Good luck,
Yoda
Avatar universal
i took effexor also and it did not agree with me either, i did not like it at all.  It also makes most people gain alot of weight.  My friends (husband & wife) both gained almost 40 lbs ea and decided to get off.  I was not on it very long as it was awful and i went on Celexa and felt better.  I ended up getting really tired on Celexa so i am now taking zoloft and i like it the best.  

good luck!!!
279300 tn?1326750278
everyone is different with antidepressants. when coming off withdrawal it is very common to be depressed, as we all know, however, if you have underlying depression it is a valid medication to take. the starter pack is 37.5mg then on to 75mg. i have several patients as well as my daughter take this medication with very good results. antidepressants are very individualized. if you feel better i would continue as prescribed by your physician.
Avatar universal
All of this scares me. I have been on 225 mg for over a year now and have had the worst depression ever. I am stopping cold turkey hopefully it is not dangerous to do so as my doctor wont call me bak on how to get off of it.

1235186 tn?1549261219
COMMUNITY LEADER
Hello and welcome. This is an old thread. Please go to the top of th page and his post a question.
Start your own thread. I would not stop cold turkey from 225 mgs of Effexor.
You will definitely not be a happy camper. It has to be tapered down.
You can have bad withdrawal, headaches, depression, anxiety, nausea,
Brain zaps.
I was up to 175 mgs and tapered over 6 months.
Avatar universal
That is dangerous. If you can't find a new doctor to help, you should taper off as slowly as possible.

I was on Zoloft and it made it very hard to focus, made me sleepy, and coming off of it was a nightmare. Depression, anxiety attacks, and physical symptoms that lasted a long time.
Have an Answer?
Top Addiction Answerers
495284 tn?1333897642
City of Dominatrix, MN
Avatar universal
phoenix, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is treating glaucoma with marijuana all hype, or can hemp actually help?
If you think marijuana has no ill effects on your health, this article from Missouri Medicine may make you think again.
Julia Aharonov, DO, reveals the quickest way to beat drug withdrawal.
Tricks to help you quit for good.
Smoking substitute may not provide such a healthy swap, after all.
How to lower your heart attack risk.